Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bipolar meds and lower CD4 counts
Jun 25, 2011

In June 2010, I started taking HIV meds for the first time (Truvada and Isentress) and Geodon for Bipolar disorder. After three months my viral load was undetectable but my CD4 dropped from 420 to 390. By May 2011, my viral load was still undetectable but my CD4 dropped to 290. My CD4 percentage is 33%. The warning for Geodon says that it could lower white blood cell counts. I recently changed from Geodon to Seroquel but I read that Seroquel also can lower white blood cell counts. Have you heard of bipolar meds lowering CD4 counts in HIV positive patients?

Response from Dr. Fawcett

Congratulations on getting your viral load down to undetectable. Keeping your moods stabilized has many benefits, including better adherence with HIV medications. As you mentioned, bipolar drugs like Seroquel and Geodon can cause a drop in white blood cell counts, and, like some HIV medications, can cause an increase in blood sugar. Additionally, some HIV meds (notably protease inhibitors which you are not on), can interact in such a way that causes an increase in the blood levels of Seroquel. Discuss your concerns about possible drug interactions with your physician who will be able assess all of your medications for both efficacy and safety.

-David



Previous
Problems with Sex Life
Next
Which is it - schizoaffective or schizophrenia - and is it linked to compulsive sex?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement